Connecticut, 2023Tornado and Flood in Connecticut, August 18, 2023
August 18, 2023 · NWS BOX · 4 events in 2 counties and zones
A high amplitude, negatively tilted trough moving across the Great Lakes and into New England along with cold and warm front provided strong forcing which resulted in flooding, wind damage, and 5 tornadoes. In the warm sector dewpoints surged into the mid 70s with PWATs near 2 inches which led to torrential downpours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A high amplitude, negatively tilted trough moving across the Great Lakes and into New England along with cold and warm front provided strong forcing which resulted in flooding, wind damage, and 5 tornadoes. In the warm sector dewpoints surged into the mid 70s with PWATs near 2 inches which led to torrential downpours. Tornadoes occurred in Scotland, Ct, Scituate, RI, North Attleboro, MA, Stoughton, MA, and Weymouth, MA. The tornadoes ranged in intensity from EF-0 to EF-2.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 18, 2:43 AM EST, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 18, 2:43 AM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
343 AM EDT Fri Aug 18 2023
.SYNOPSIS...
Showers and thunderstorms overspread southern New England after
sunrise Friday, with a warm front in the morning followed by cold
front approaching from the west during the afternoon. A few of the
storms may become severe and also produce brief torrential rainfall
and localized flooding. Then dry, less humid weather overspreads the
area Friday night, with some sunshine finally returning Saturday.
Turning warmer and more humid Sunday into Monday. The next chance
for showers and thunderstorms arrives sometime late Monday into
Monday night. Turning slightly cooler and drier through the middle
of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
345 AM update...
Key Points...
* Showers & t-storms after sunrise into this afternoon, with a few
of which may become severe but not expecting a widespread outbreak
* Brief torrential rainfall may result in localized street flooding
* Any lingering showers & storms come to an end toward sunset, with
cooler/less humid weather Fri night
Friday...
Latest water vapor imagery shows a high amplitude, negative tilt
trough moving across the eastern Great Lakes into NYS, providing
strong forcing for ascent and resulting in a squall line of
convection from eastern PA and eastern NY at 3 AM. This line of
convection will interact with a warm front lifting northward into
SNE this morning. As warm sector overspreads SNE this morning, dew
pts will surge into the low and mid 70s, along with PWATs climbing
to 1.5 to 2.o inches. This very humid airmass combined with strong
forcing for ascent from the approaching negatively tilted trough,
will result in brief torrential downpours. HREF offers low probs of
1-2 inches of rain in a short period of time. This may result in
localized flooding. However, storms will be moving rapidly, 40-50
mph to the northeast and this will likely limit the flood potential.
Rainfall across the region will range from 0.50 to 1.0 inches, but
up to 2 inches in heavier bands and thunderstorms.
These strong wind fields aloft, combined with ML CAPES on the order
of 750-1500 j/kg, in response to dew pts surging into the low and
mid 70s, and highs warming into the low 80s, will yield a wind
threat from the stronger thunderstorms. HREF indicates modest
updraft helicity swaths this morning and again this afternoon. There
could also be a few rotating storms in vicinity of the warm front
this morning, especially if a meso-low develops, which will enhance
low level helocity. This will need to be watched. Then a second
round of showers and thunderstorms this afternoon with the
approaching cold front and dry slot. Given the progressive flow
aloft, storms will exit offshore between 5 pm and 8 pm.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
345 AM update...
* Drier and much less humid with cooler temps
Friday night...
Post frontal airmass overspreads the region with dew pts crashing
into the 50s and PWATs down to about 0.75 inches! Hence, much drier
and less humid. West winds 5 to 15 mph. Overnight lows in the 50s.
Saturday...
Dry weather with morning sunshine giving way to diurnal afternoon
clouds given chilly (-12C at 500 mb) cyclonic flow aloft. This will
result in slightly cooler than normal temps, with highs only in the
low to mid 70s. Low humidity with dew pts in the 50s and a west
breeze 10-15 mph.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
345 AM
Highlights...
* Dry to end the weekend and much of next week with continued
seasonable temperatures.
* Next chance for unsettled weather comes late Monday but
widespread/heavy rain is not expected.
Details...
The extended forecast looks quiet overall with a few chances of
unsettled weather on Monday and perhaps again late week. At the
synoptic scale we'll have a broad mid level ridge over the center of
the country with SNE sandwiched between itself and the trough of low
pressure over eastern Canada. At the surface high pressure centered
south of the region builds north and remains in control for most of
the period. The exception is Monday when a lobe of northern stream
energy rounds the base of the trough while its surface trough
reflection crosses New England at the same time. After a sunny and
dry Sunday this brings increasing cloudcover and the chance for
widely scattered showers with potential for embedded thunder.
Humidity increases ahead of the cold front with dewpoints rising to
the upper 60s Monday before dropping back into the 40s/50s on
Tuesday. After Monday high pressure moves in from the Great Lakes
keeping things dry. Temperature-wise Monday will be the warmest day
of the extended forecast, in the mid to upper 80s ahead of the cold
front, dropping back into the 70s post frontal for mid week.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
06z update...
Thru 12z Friday...Moderate Confidence.
IFR/LIFR in patchy fog and areas of drizzle. E-NE becoming SE.
Line of thunderstorms across eastern PA/NY at 06z, enters
western MA/CT towards 12z.
After 12z Friday...Moderate Confidence.
IFR/LIFR at 12z lifts to IFR/MVFR midday then MVFR/VFR by toward
sunset. Numerous showers and thunderstorms 12z-18z from west to
east. A few severe storms possible with strong winds and brief
torrential downpours. This activity is associated with a warm
front moving through the region. A cold front moves through
this afternoon, accompanied by scattered showers and
thunderstorms, but likely less intense than morning activity.
The front will be accompanied by a wind shift from SSW to west.
Improving weather with the wind shift.
Friday night...High Confidence.
At 00z any lingering MVFR conditions across Cape Cod and the
Islands will depart early in the evening. Otherwise, VFR
conditions with west winds 10 to 15 knots.
Saturday...high confidence.
Dry weather with SKC in the morning, then VFR cloud bases in the
afternoon. West winds 10 to 20 kt.
KBOS TAF...High confidence in trends. Lower confidence in exact
timing. Thunderstorms move across the terminal 14z-17z with
gusty winds and brief torrential downpours.
KBDL TAF...High confidence in trends. Lower confidence in exact
timing. Thunderstorms move across the terminal 11z-14z with
gusty winds and brief torrential downpours.
Outlook /Saturday Night through Tuesday/...
Saturday Night through Sunday Night: VFR.
Monday: VFR. Slight chance SHRA.
Monday Night through Tuesday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
345 AM update...
Friday...high confidence on trends, lower on exact timing.
Warm front lifts north across the RI and MA waters, with predawn SE
winds becoming SSW later this morning at 15-20 kt with a few gusts
up to 25 kt possible. Showers and thunderstorms with brief
torrential rain and gusty winds. Vsby at or below 1 mile in patchy
dense fog before daybreak, then improving to 1-3 miles.
Friday night...high confidence.
A cold front sweeps across the waters Friday evening, with a wind
shift from SSW to west. The front may have a few lingering showers
or thunderstorms early, then improving weather with the wind shift.
Saturday...high confidence.
Dry weather, good vsby and west winds 10-15 kt.
Outlook /Saturday Night through Tuesday/...
Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Sunday through Sunday Night: Winds less than 25 kt.
Monday through Monday Night: Winds less than 25 kt. Slight
chance of rain showers.
Tuesday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from noon today to 4 AM EDT Saturday for
ANZ235-237.
Small Craft Advisory from 7 AM this morning to 8 AM EDT
Saturday for ANZ254>256.
&&
SYNOPSIS...Nocera/BW
NEAR TERM...Nocera
SHORT TERM...Nocera
LONG TERM...BW
AVIATION...Nocera/BW
MARINE...Nocera/BWHazardous weather outlook, Aug 18, 3:10 AM EST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
410 AM EDT Fri Aug 18 2023
CTZ002>004-MAZ002>024-026-RIZ001>008-190815-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
410 AM EDT Fri Aug 18 2023
This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-190815-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
410 AM EDT Fri Aug 18 2023
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
Event by event
2 thunderstorm wind, 1 flood, 1 tornado. Local standard time, as filed.
Flood, Hartford
- When
- August 18, 5:55 AM EST to 6:55 AM EST
- Where
- Hartford County, 1.21 mi ESE of Marion to 1.25 mi ESE of Marion
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.565, -72.898
In Southington, the northbound lane of Rt 322 was flooded and impassable.
Thunderstorm Wind, Hartford
- When
- August 18, 6:00 AM EST
- Where
- Hartford County, 0.5 mi WSW of East Berlin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 41.617, -72.729
In Berlin, power lines were down partially blocking Mill Rd.
Tornado, Windham
- When
- August 18, 6:53 AM EST to 6:59 AM EST
- Where
- Windham County, 2.1 mi WSW of Scotland to 0.54 mi N of Scotland
- Rating
- EF1
- Path length
- 2.7 mi
- Path width
- 200 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.691, -72.119
A tornado caused damage in the town of Scotland, located in|Windham County, CT. The tornado touched down on Bass Road and continued along Route 14 (Huntington Road) and crossed Pinch Street before it eventually|lifted near Brook Road. While there wasn't much in the way of structural damage observed, other than gutter damage to two homes, there was significant tree|damage. It was estimated that well over one hundred trees were|either downed or sheared off at their tops.
Thunderstorm Wind, Windham
- When
- August 18, 6:55 AM EST
- Where
- Windham County, 0.38 mi WSW of Scotland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.698, -72.087
In Scotland, there were trees and large branches down.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, August 18 to 31, 20232 deaths · $75 million · 2 events
- Tornado and Flash Flooding in Rhode Island, August 18, 20231 injured · $271,000 · EF2 · 13 events
- Wildfire in Washington, August 18 to 31, 2023$2.4 million · 1 event
- Tornadoes and Flash Flooding in Massachusetts, August 18, 2023$51,000 · EF1 · 26 events
- Wildfire in Washington, August 18 to 22, 2023$300,000 · 1 event
- Damaging Winds in Montana, August 18 to 22, 2023$45,000 · 65 kt wind · 11 events
- Flash Flooding in Pennsylvania, August 18, 2023$30,000 · 6 events
- Excessive Heat in Texas, August 18 to 27, 202321 events
- Excessive Heat in Louisiana, August 18 to 27, 202317 events
- Hail in California, August 18, 2023$20,000 · 0.88 in hail · 1 event
- Heat in Texas, August 18 to 19, 202314 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 18, 202351 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120160, 1120138, 1120132, 1120139.